[Neurotoxicity of valacyclovir in a peritoneal dialysis patient].
The patient was a 67-year-old man with a 2-year history of peritoneal dialysis for end-stage renal disease due to hypertensive nephropathy. He presented to a dermatologist with a complaint of pain in the right femoral region. He was diagnosed as having herpes zoster and valacyclovir, 1,000 mg/day, was prescribed. After 5 days of taking valacyclovir orally, he felt fretful and hallucinations appeared. He was admitted to our hospital and was hospitalized in our urology ward. We diagnosed his condition as neurotoxicity caused by an overdose of valacyclovir. As his general condition was stable, he was treated only by continuation of peritoneal dialysis. After 7 days of hospitalization, the neurotoxicity completely disappeared and he left the hospital. His serum acyclovir concentration at admission was 20.20 μg/l, and was reduced to 0.7 μg/l when he left the hospital. This supported our diagnosis of valacyclovir-induced neurotoxicity. In this case, valacyclovir should have been reduced to 500 mg/day, considering his renal function. Although we could treat the patient only by continuation of peritoneal dialysis, hemodialysis seems to be an effective treatment method in the case of unstable general condition or severe adverse effects, because it can eliminate the serum acyclovir.
Version: za2963e q8za1 q8zb9 q8zc9 q8zd9 q8ze8 q8zf2 q8zgd